Alert archive / Alabama / Special Marine Warnings in 2018
Special Marine Warning 21, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Feb 10, 2018, 2:50 PM CST. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2018, 2:50 PM CST (20:50 UTC)
- Expired
- Feb 10, 2018, 3:45 PM CST
- In force
- 55 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
559
WHUS54 KMOB 102050
SMWMOB
GMZ631-650-670-102145-
/O.NEW.KMOB.MA.W.0021.180210T2050Z-180210T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
250 PM CST SAT FEB 10 2018
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
South Mobile Bay...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
* Until 345 PM CST
* At 249 PM CST, strong thunderstorms capable of producing wind
gusts of 34 knots or greater and waterspouts were located along a
line extending from near Farewell Buoy to 15 nm south of Sand
Island Lighthouse to 27 nm south of Fort Morgan, moving northeast
at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can quickly form and capsize boats...damage
vessels and oil rigs. Make sure all on board are in a
secure location. Expect wind gusts in excess of 34
knots...suddenly higher waves...frequent lightning...and
heavy downpours. Make sure all on board are wearing life
jackets.
* Locations impacted include...
Gulf Shores Beach, Fort Gaines, Fort Morgan, Bon Secour Bay,
Farewell Buoy and Sand Island Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 3001 8815 3022 8810 3036 8800 3041 8788
3032 8778 3033 8767 3032 8765 3033 8765
3034 8761 3031 8760 3030 8762 2987 8755
2964 8802 2960 8817 2964 8819
TIME...MOT...LOC 2049Z 222DEG 24KT 3013 8796 2995 8795 2977 8801
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 10, 12:16 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 10, 12:16 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1216 PM CST Sat Feb 10 2018 .DISCUSSION...See updated information below. && .UPDATE...Weather maps show a long wave trof over the central CONUS with a large plume of deep Gulf moisture spreading from the western Gulf, northeast all the way up into the Ohio Valley. Within the deep moisture, a strongly diffluent flow aloft was positioned from Louisiana to the Tennessee River Valley, supporting deep layer ascent well east of a cold front which was analyzed from the Ohio River Valley, southwest into central Texas. Radar shows two areas of precipitation, the first oriented northeast to southwest over the heart of the forecast area and the other, a more organized zone of showers and embedded storms from Kentucky, southwest to the upper Texas coast. Between the two, some thinning is noted in the overcast over southern MS which could lead to more destabilization of the local environment due to insolation. Latest surface based capes have risen to between 500-1000 J/KG over these areas. Best bulk shear and 0-1 km storm relative helicity values are currently slightly east and out of phase with the best instability. However, there are indications that the low level H85 southwest jet will strengthen thru the course of the afternoon with the local environment continuing to destabilize over southern MS. Thus, the marginal risk of severe weather today has been upgraded to a slight risk and confined to southern MS and portions of southeast LA. Main threat would be localized damaging wind threat and and perhaps an isolated tornado. /10 && .MARINE...Although dense fog advisory over the marine waters has expired, patchy fog lingers over bays and sounds with restrictions to visibility at area ports generally 1 to 2 miles. Lower visibilities generally the result of passing moderate to heavy rains in a slow eastward moving rain band oriented north to south from the Mobile River Delta, southward to out over Mobile Bay. /10 && .AVIATION... 18Z issuance...IFR to LIFR cigs and vsby expected with the slow eastward passage of the rain band over the Gulf coast this afternoon. Otherwise, vsby at MVFR categories. Overnight, indications are that vsby may drop to LIFR to VLIFR categories in fog at MOB/BFM. Winds generally southeast to south 7 to 12 knots, but could briefly gust higher with the passage of rain showers. /10 && .PREV DISCUSSION... /issued 654 AM CST Sat Feb 10 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 10/12Z issuance...LIFR ceilings (300 to 500 feet) prevailing across many areas early this morning. Expect ceilings to remain no better than IFR category across the region through tonight. Areas of fog will reduce surface vsbys, mainly near coastal areas, to at least IFR criteria early this morning and again tonight. Rain and a few showers ongoing coastal counties around 12z this morning, with coverage of showers spreading inland today and tonight, with a few thunderstorms also possible through the period. Rain may be locally heavy at times, and a few of the thunderstorms could strong wind gusts. 12/DS PREV DISCUSSION... /issued 505 AM CST Sat Feb 10 2018/ NEAR TERM /Now Through Saturday night/... A large positive tilt mid-level trough over the northern Rockies/Great Basin region early this morning will move slowly east-southeastward to the Plains States by late tonight. In the southwesterly flow out to the east of this large trough, a series of shortwave troughs will eject northeastward from Texas to the Tennessee Valley area today through tonight. These disturbances aloft will be lifting northeast over and just east of a surface cold front that will be moving into the southeastern states from the west through tonight, resulting in enhanced lift over our area. South and east of this front, a very moist low to mid level airmass has moved into the forecast area and will be maintained with a persistent southeast to south low level flow persisting through the near term period. As we have been mentioning, deep layer moisture will be very high for this time of year, with precipitable water values expected to be ranging from 1.4 to 1.6 inches through Saturday night. These values are 225-250% of normal, indicating a highly unusual amount of moisture over the region for this time of the year. This scenario certainly favors the possibility of some locally heavy rainfall across portions of the area through tonight, especially over the western half of the forecast area (interior southeast Mississippi and southwest Alabama west of I-65), where up to 1.5 inches of rainfall is possible (locally higher in some areas). As far as strong to severe storms are concerned, looks like we will have a window from mid morning to mid afternoon today when shear, lift and instability coincide. MUCAPE's up to around 1300 J/KG, 0-1 KM Helicity of 200-250 M2/S2, and moderate mid level Lapse Rates of 6.0-6.5 C/KM all support a Marginal risk of severe storms across the region, where damaging straight line winds will be the primary threat, but a brief tornado could be possible. We will continue to monitor. Periods of showers and storms will continue through tonight, when localized heavy rain threat continues but severe threat will be somewhat diminished. 12/DS SHORT TERM /Sunday Through Monday night/... The longwave trough pattern over the central US continues Sunday. Ongoing southwesterly mid-level flow with a 50kt jet max advects moisture from deep within the tropics over the central Gulf Coast region. Precipitable water values are expected to stay in the 1.4- 1.6in range throughout the day Sunday. A weak low and frontal boundary over southeastern Louisiana will provided the additional lift needed for convective development. CAPE values in the 500-1500 J/kg range along southern Alabama should allow for some thunderstorms during the afternoon and with 0-6km shear values around 45 knots can't rule out the possibility of some storms being strong to severe. The low level convergence of storms and unidirectional shear could lead to the congealing of storms into a continuous slow moving convective line. As such a flooding threat does exist for areas located under this line though until the line actually forms much uncertainty exists with the precise location. Instability tapers off after sundown though some showers may remain over the forecast area. On Monday the trough shifts eastward placing the axis of higher precipitable water values over the northwest Florida counties. With the resurgence of afternoon instability there is an increased probability of stronger storms east of I-65 which again die down in the evening hours. DJ/17 LONG TERM /Tuesday Through Friday/... A weak surface front and drier air pushes through Alabama Tuesday and a weak surface ridge begins to build over the forecast area which suppresses much of the rain chances. Temperatures remain about ten degrees above average with highs in the low to mid 70s. A zonal mid-level pattern develops by mid week and as the surface ridge moves off to the east winds begin to shift slightly out of the south late Wednesday. This bring moisture back over the area though only slight chance POPs expected for the latter half of the week. DJ/17 MARINE...A light to moderate southeast flow early today will become more southerly late today and continue moderate southerly through Sunday evening. Small craft should exercise caution well offshore where winds may be 15 to 20 knots at times. Fog is expected to persist over the bays and near shore waters through this morning and then redevelop tonight.The light to moderate flow will persist into the early part of next week, but switch back to more easterly. Numerous to widespread showers and storms are expected through the weekend and into the early part of next week, producing locally higher winds and seas. 12/DS && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Feb 10, 6:03 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 603 AM CST Sat Feb 10 2018 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-111215- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 603 AM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Periods of rain today, with isolated strong to severe storms possible with damaging wind and brief tornadoes possible over the entire area today, especially from mid morning through mid afternoon. Locally heavy rainfall will also be possible today, especially over interior southeast Mississippi and southwest Alabama to the west of I-65. Minor flooding of area rivers and localized nuisance type flooding of poor drainage and small creeks possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of rain with isolated strong to severe storms possible with damaging wind and brief tornadoes possible over the entire again on Sunday. Locally heavy rainfall will also again be possible on Sunday, over the entire area. Minor flooding of area rivers and isolated flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-111215- Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 603 AM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight Periods of rain today, with isolated strong to severe storms possible, especially from mid morning through mid afternoon. Damaging wind and brief tornadoes the primary threats. Areas of fog possible likely this morning, and again tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of rain today, with isolated strong to severe storms again possible on Sunday. Damaging wind and brief tornadoes the primary threats. Areas of fog possible likely again early Sunday morning, and again possible Sunday night and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-111215- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 603 AM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Widespread rains, some locally heavy, with some strong storms and locally heavy rainfall will be possible over the marine area today and tonight. Winds and seas higher near showers and storms. Areas of fog also possible near shores. Rain and fog occasionally lowering visibility below 1 miles through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread rains, some locally heavy, with some strong storms and locally heavy rainfall will continue over the marine area Sunday and into Monday. Winds and seas higher near showers and storms. Areas of fog also possible near shores. Rain and fog occasionally lowering visibility below 1 mile Sunday into Monday.
In the hours before
Special weather statement, Feb 10, 1:00 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 PM CST SAT FEB 10 2018
ALZ264-266-101930-
Baldwin Coastal AL-Baldwin Central AL-
100 PM CST SAT FEB 10 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 130 PM CST...
At 100 PM CST, the strong thunderstorm was located 9 miles northeast
of Fort Morgan, or 10 miles south of Point Clear, moving northeast at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Foley, Robertsdale, Magnolia Springs, Bon Secour, Summerdale,
Silverhill and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3022 8787 3041 8796 3061 8772 3044 8755
3022 8786
TIME...MOT...LOC 1900Z 213DEG 15KT 3033 8792
05/RRSpecial weather statement, Feb 10, 2:17 PM CST, 33 minutes before
Special Weather Statement National Weather Service Mobile AL 217 PM CST SAT FEB 10 2018 ALZ264-266-102100- Baldwin Coastal AL-Baldwin Central AL- 217 PM CST SAT FEB 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH CENTRAL BALDWIN COUNTY UNTIL 300 PM CST... At 217 PM CST, the strong thunderstorm was located over Magnolia Springs, or 7 miles southeast of Point Clear, moving north at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Robertsdale, Loxley, Magnolia Springs, Summerdale and Silverhill. LAT...LON 3034 8780 3040 8789 3066 8787 3057 8754 TIME...MOT...LOC 2017Z 201DEG 18KT 3042 8781
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 9:21 PM CST | Marine Dense Fog Advisory | MOB | 13 hr | |
| Feb 10, 7:44 AM CST | Special Weather Statement | MOB | Baldwin, Mobile | 91 min |
| Feb 10, 11:20 AM CST | Special Marine Warning | MOB | 40 min | |
| Feb 10, 11:57 AM CST | Special Marine Warning | MOB | 48 min | |
| Feb 10, 12:36 PM CST | Special Marine Warning | MOB | 54 min | |
| Feb 10, 12:44 PM CST | Special Marine Warning | MOB | 31 min | |
| Feb 10, 12:56 PM CST | Tornado Warning | MOB | Baldwin | 27 min |
| Feb 10, 1:00 PM CST | Special Weather Statement | MOB | Baldwin | 30 min |
| Feb 10, 1:29 PM CST | Special Marine Warning | MOB | 61 min | |
| Feb 10, 2:17 PM CST | Special Weather Statement | MOB | Baldwin | 43 min |
| Feb 10, 2:31 PM CST | Special Marine Warning | MOB | 59 min | |
| Feb 10, 2:53 PM CST | Special Weather Statement | MOB | Baldwin, Escambia | 52 min |
| Feb 10, 3:30 PM CST | Special Marine Warning | MOB | 60 min | |
| Feb 10, 3:33 PM CST | Special Weather Statement | MOB | Escambia | 42 min |
| Feb 10, 4:10 PM CST | Special Weather Statement | MOB | Conecuh, Escambia | 50 min |
| Feb 10, 4:30 PM CST | Special Marine Warning | MOB | 60 min | |
| Feb 10, 4:45 PM CST | Special Weather Statement | MOB | Washington | 45 min |
| Feb 10, 4:48 PM CST | Marine Dense Fog Advisory | MOB | 15 hr | |
| Feb 10, 4:49 PM CST | Severe Thunderstorm Warning | MOB | Washington | 41 min |
| Feb 10, 5:10 PM CST | Tornado Warning | MOB | Washington | 35 min |
| Feb 10, 5:41 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 49 min |
| Feb 10, 4:15 PM CST | Special Weather Statement | MOB | Greene | 45 min |
| Feb 10, 4:23 PM CST | Special Weather Statement | MOB | Perry, Stone | 37 min |
| Feb 10, 5:52 PM CST | Special Weather Statement | MOB | Greene | 38 min |
Nearby
Special Marine Warnings in Alabama, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.